Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Birmingham, AL

April 6, 2005Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 5:27 PM CDT for Sumter County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 5:27 PM CDT (22:27 UTC)
Expired
Apr 6, 2005, 6:00 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 062227
SVRBMX
ALC119-062300-
/O.NEW.KBMX.SV.W.0178.050406T2227Z-050406T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  EMELLE...OR ABOUT 18 MILES NORTHWEST OF LIVINGSTON...AND MOVING
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GEIGER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3298 8834 3270 8838 3271 8810 3282 8817
      3298 8819

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:54 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 6, 4:54 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED APR 6 2005

MESOSCALE UPDATE...

0-1 KM AND 0-3 KM HELICITY VALUES RANGED FROM 300 TO 450 M2/S2
ACROSS EASTERN MISSISSIPPI INTO WESTERN ALABAMA.  BEST SURFACE
PRESSURE FALLS WERE LOCATED IN THE SAME AREA.  THERE IS A SHARP
GRADIENT IN THE SBCAPES BETWEEN MERIDIAN AND TUSCALOOSA.  IF
INSTABILITY INCREASES OVER WESTERN ALABAMA...THE TORNADO THREAT
SHOULD INCREASE AS WELL.  CAPE IN THE -10C TO -30C ZONE SUGGESTS A
STRONG LIKELIHOOD OF HAIL...AS WELL...OVER MISSISSIPPI INTO WESTERN
ALABAMA OVER THE NEXT SEVERAL HOURS.

WATCHING ROTATING STORM OVER NOXUBEE COUNTY...MISSISSIPPI.  MAY NEED
A WARNING FOR PICKENS AND LAMAR COUNTIES SOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.
TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL
ALABAMA.

&&

03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 2:52 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             4 ESE EUTAW             32.82N 87.83W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL FROM EUTAW TO THE WARRIOR RIVER.

0212 PM     TSTM WND DMG     EUTAW                   32.84N 87.89W
04/06/2005                   GREENE             AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN EUTAW.

0213 PM     HAIL             8 SW AKRON              32.79N 87.84W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED 8 MILES SW OF AKRON.

0226 PM     FUNNEL CLOUD     4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005                   HALE               AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING 4 MILES SW OF MOUNDVILLE REPORTED
            BY MEDIA.

0226 PM     HAIL             4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005  0.88 INCH        HALE               AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED 4 MILES SW OF MOUNDVILLE
            REPORTED BY MEDIA.

&&

JSS
Local storm report, Apr 6, 3:02 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNDVILLE              33.00N 87.63W
04/06/2005  0.75 INCH        HALE               AL   NWS EMPLOYEE

            DIME TO PENNY SIZE HAIL REPORTED IN MOUNDVILLE.

0259 PM     HAIL             DUNCANVILLE             33.06N 87.41W
04/06/2005  0.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED NEAR DUNCANVILLE.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:01 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 1:51 PM CDTSevere Thunderstorm WarningBMXGreene24 min
Apr 6, 1:59 PM CDTTornado WarningBMXGreene31 min
Apr 6, 2:07 PM CDTTornado WarningBMXHale53 min
Apr 6, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens66 min
Apr 6, 5:42 PM CDTSevere Thunderstorm WarningBMXGreene48 min
Apr 6, 5:48 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningBMXFayette41 min
Apr 6, 6:36 PM CDTSevere Thunderstorm WarningBMXTuscaloosa54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.